• Previous Article
    Global existence and convergence to steady states for a predator-prey model with both predator- and prey-taxis
  • DCDS Home
  • This Issue
  • Next Article
    Generalization of the Winfree model to the high-dimensional sphere and its emergent dynamics
February  2022, 42(2): 737-757. doi: 10.3934/dcds.2021135

Stabilization of periodic sweeping processes and asymptotic average velocity for soft locomotors with dry friction

1. 

Department of Mathematics "Tullio Levi-Civita", University of Padua, via Trieste 63, 35121 Padova (Italy)

2. 

Institute of Information Theory and Automation, Czech Academy of Sciences, Pod vodárenskou věží 4, CZ-182 08 Praha 8 (Czech Republic)

3. 

Instituto de Ciencias de la Ingeniería, Universidad de O'Higgins, Av. Libertador Bernardo O'Higgins 611, 2841959 Rancagua (Chile)

*Corresponding author

Received  March 2021 Revised  July 2021 Published  February 2022 Early access  September 2021

Fund Project: G.C. was partially supported by Padua University grant SID 2018 "Controllability, stabilizability and infimum gaps for control systems", prot. BIRD 187147, and by GNAMPA of INdAM. P.G. was partially supported by by the GAČR–FWF grant 19-29646L. E.V. was partially supported by ANID-Chile under grant Fondecyt de Iniciación N$ ^{\circ} $ 11180098

We study the asymptotic stability of periodic solutions for sweeping processes defined by a polyhedron with translationally moving faces. Previous results are improved by obtaining a stronger $ W^{1,2} $ convergence. Then we present an application to a model of crawling locomotion. Our stronger convergence allows us to prove the stabilization of the system to a running-periodic (or derivo-periodic, or relative-periodic) solution and the well-posedness of an average asymptotic velocity depending only on the gait adopted by the crawler. Finally, we discuss some examples of finite-time versus asymptotic-only convergence.

Citation: Giovanni Colombo, Paolo Gidoni, Emilio Vilches. Stabilization of periodic sweeping processes and asymptotic average velocity for soft locomotors with dry friction. Discrete and Continuous Dynamical Systems, 2022, 42 (2) : 737-757. doi: 10.3934/dcds.2021135
References:
[1]

J. Andres, Nonlinear rotations, Nonlinear Analysis: Theory, Methods & Applications, 30 (1997), 495-503.  doi: 10.1016/S0362-546X(96)00208-8.

[2]

J. AndresD. Bednařík and K. Pastor, On the notion of derivo-periodicity, J. Math. Anal. Appl., 303 (2005), 405-417.  doi: 10.1016/j.jmaa.2004.08.020.

[3]

T. H. CaoG. ColomboB. S. Mordukhovich and D. Nguyen, Optimization of fully controlled sweeping processes, J. Differ. Eq., 295 (2021), 138-186.  doi: 10.1016/j.jde.2021.05.042.

[4]

G. Colombo and P. Gidoni, On the optimal control of rate-independent soft crawlers, J. Math. Pures Appl., 146 (2021), 127-157.  doi: 10.1016/j.matpur.2020.11.005.

[5]

G. Colombo and L. Thibault, Prox-regular sets and applications, Handbook of Nonconvex Analysis and Applications, (2010), 99–182.

[6]

J. Eldering and H. O. Jacobs, The role of symmetry and dissipation in biolocomotion, SIAM J. Appl. Dyn. Syst., 15 (2016), 24-59.  doi: 10.1137/140970914.

[7]

F. FassòS. Passarella and M. Zoppello, Control of locomotion systems and dynamics in relative periodic orbits, J. Geome. Mech., 12 (2020), 395-420.  doi: 10.3934/jgm.2020022.

[8]

P. Gidoni, Rate-independent soft crawlers, Quart. J. Mech. Appl. Math., 71 (2018), 369-409.  doi: 10.1093/qjmam/hby010.

[9]

P. Gidoni and A. DeSimone, Stasis domains and slip surfaces in the locomotion of a bio-inspired two-segment crawler, Meccanica, 52 (2017), 587-601.  doi: 10.1007/s11012-016-0408-0.

[10]

P. Gidoni and A. DeSimone, On the genesis of directional friction through bristle-like mediating elements, ESAIM Control Optim. Calc. Var., 23 (2017), 1023-1046.  doi: 10.1051/cocv/2017030.

[11]

P. Gidoni and F. Riva, A vanishing inertia analysis for finite dimensional rate-independent systems with nonautonomous dissipation and an application to soft crawlers, Calc. Var. Partial Differential Equations, 60 (2021), 54pp. doi: 10.1007/s00526-021-02067-6.

[12]

I. Gudoshnikov, O. Makarenkov and D. Rachinskiy, Finite-time stability of polyhedral sweeping processes with application to elastoplastic systems, preprint, arXiv: 2011.07744.

[13]

I. Gudoshnikov and O. Makarenkov, Stabilization of the response of cyclically loaded lattice spring models with plasticity, ESAIM Control Optim. Calc. Var., 27 (2021), 43pp. doi: 10.1051/cocv/2020043.

[14]

I. Gudoshnikov, M. Kamenskii, O. Makarenkov and N. Voskovskaia., One-period stability analysis of polygonal sweeping processes with application to an elastoplastic model, Math. Model. Nat. Phenom., 15 (2020), 18pp. doi: 10.1051/mmnp/2019030.

[15]

D. G. E. Hobbelen and M. Wisse, Limit Cycle Walking, Humanoid Robots, Human-like Machines, edited by M. Hackel, I-Tech Education and Publishing, 2007.

[16]

S. D. Kelly and R. M. Murray, Geometric phases and robotic locomotion, Journal of Robotic Systems, 12 (1995), 417-431.  doi: 10.1002/rob.4620120607.

[17]

P. Krejčí, Hysteresis, Convexity and Dissipation in Hyperbolic Equations, Gattotoscho, 1996.

[18]

P. Krejčí and V. Recupero, BV solutions of rate independent differential inclusions, Math. Bohem., 139 (2014), 607-619.  doi: 10.21136/MB.2014.144138.

[19]

P. Krejčí and A. Vladimirov, Polyhedral sweeping processes with oblique reflection in the space of regulated functions, Set-Valued Anal., 11 (2003), 91-110.  doi: 10.1023/A:1021980201718.

[20]

M. LeviF. C. Hoppensteadt and W. L. Miranker, Dynamics of the Josephson junction, Quart. Appl. Math., 36 (1978/79), 167-198.  doi: 10.1090/qam/484023.

[21]

O. Makarenkov, Existence and stability of limit cycles in the model of a planar passive biped walking down a slope, Proc. R. Soc. A., 476 (2020), 20190450.  doi: 10.1098/rspa.2019.0450.

[22]

R. Martins, The attractor of an equation of Tricomi's type, J. Math. Anal. Appl., 342 (2008), 1265-1270.  doi: 10.1016/j.jmaa.2008.01.017.

[23]

A. Mielke and F. Theil, On rate-independent hysteresis models, NoDEA. Nonlinear Differential Equations Appl., 11 (2004), 151-189.  doi: 10.1007/s00030-003-1052-7.

[24]

A. Mielke and T. Roubíček, Rate-Independent Systems. Theory and Application, Applied Mathematical Sciences, 193. Springer, New York, 2015.

[25]

B. PollardV. Fedonyuk and P. Tallapragada, Swimming on limit cycles with nonholonomic constraints, Nonlinear Dyn., 97 (2019), 2453-2468.  doi: 10.1007/s11071-019-05141-z.

[26]

A. A. Tolstonogov, Polyhedral set-valued maps: Properties and applications, Sibirsk. Mat. Zh., 61 (2020), 428-452.  doi: 10.33048/smzh.2020.61.216.

show all references

References:
[1]

J. Andres, Nonlinear rotations, Nonlinear Analysis: Theory, Methods & Applications, 30 (1997), 495-503.  doi: 10.1016/S0362-546X(96)00208-8.

[2]

J. AndresD. Bednařík and K. Pastor, On the notion of derivo-periodicity, J. Math. Anal. Appl., 303 (2005), 405-417.  doi: 10.1016/j.jmaa.2004.08.020.

[3]

T. H. CaoG. ColomboB. S. Mordukhovich and D. Nguyen, Optimization of fully controlled sweeping processes, J. Differ. Eq., 295 (2021), 138-186.  doi: 10.1016/j.jde.2021.05.042.

[4]

G. Colombo and P. Gidoni, On the optimal control of rate-independent soft crawlers, J. Math. Pures Appl., 146 (2021), 127-157.  doi: 10.1016/j.matpur.2020.11.005.

[5]

G. Colombo and L. Thibault, Prox-regular sets and applications, Handbook of Nonconvex Analysis and Applications, (2010), 99–182.

[6]

J. Eldering and H. O. Jacobs, The role of symmetry and dissipation in biolocomotion, SIAM J. Appl. Dyn. Syst., 15 (2016), 24-59.  doi: 10.1137/140970914.

[7]

F. FassòS. Passarella and M. Zoppello, Control of locomotion systems and dynamics in relative periodic orbits, J. Geome. Mech., 12 (2020), 395-420.  doi: 10.3934/jgm.2020022.

[8]

P. Gidoni, Rate-independent soft crawlers, Quart. J. Mech. Appl. Math., 71 (2018), 369-409.  doi: 10.1093/qjmam/hby010.

[9]

P. Gidoni and A. DeSimone, Stasis domains and slip surfaces in the locomotion of a bio-inspired two-segment crawler, Meccanica, 52 (2017), 587-601.  doi: 10.1007/s11012-016-0408-0.

[10]

P. Gidoni and A. DeSimone, On the genesis of directional friction through bristle-like mediating elements, ESAIM Control Optim. Calc. Var., 23 (2017), 1023-1046.  doi: 10.1051/cocv/2017030.

[11]

P. Gidoni and F. Riva, A vanishing inertia analysis for finite dimensional rate-independent systems with nonautonomous dissipation and an application to soft crawlers, Calc. Var. Partial Differential Equations, 60 (2021), 54pp. doi: 10.1007/s00526-021-02067-6.

[12]

I. Gudoshnikov, O. Makarenkov and D. Rachinskiy, Finite-time stability of polyhedral sweeping processes with application to elastoplastic systems, preprint, arXiv: 2011.07744.

[13]

I. Gudoshnikov and O. Makarenkov, Stabilization of the response of cyclically loaded lattice spring models with plasticity, ESAIM Control Optim. Calc. Var., 27 (2021), 43pp. doi: 10.1051/cocv/2020043.

[14]

I. Gudoshnikov, M. Kamenskii, O. Makarenkov and N. Voskovskaia., One-period stability analysis of polygonal sweeping processes with application to an elastoplastic model, Math. Model. Nat. Phenom., 15 (2020), 18pp. doi: 10.1051/mmnp/2019030.

[15]

D. G. E. Hobbelen and M. Wisse, Limit Cycle Walking, Humanoid Robots, Human-like Machines, edited by M. Hackel, I-Tech Education and Publishing, 2007.

[16]

S. D. Kelly and R. M. Murray, Geometric phases and robotic locomotion, Journal of Robotic Systems, 12 (1995), 417-431.  doi: 10.1002/rob.4620120607.

[17]

P. Krejčí, Hysteresis, Convexity and Dissipation in Hyperbolic Equations, Gattotoscho, 1996.

[18]

P. Krejčí and V. Recupero, BV solutions of rate independent differential inclusions, Math. Bohem., 139 (2014), 607-619.  doi: 10.21136/MB.2014.144138.

[19]

P. Krejčí and A. Vladimirov, Polyhedral sweeping processes with oblique reflection in the space of regulated functions, Set-Valued Anal., 11 (2003), 91-110.  doi: 10.1023/A:1021980201718.

[20]

M. LeviF. C. Hoppensteadt and W. L. Miranker, Dynamics of the Josephson junction, Quart. Appl. Math., 36 (1978/79), 167-198.  doi: 10.1090/qam/484023.

[21]

O. Makarenkov, Existence and stability of limit cycles in the model of a planar passive biped walking down a slope, Proc. R. Soc. A., 476 (2020), 20190450.  doi: 10.1098/rspa.2019.0450.

[22]

R. Martins, The attractor of an equation of Tricomi's type, J. Math. Anal. Appl., 342 (2008), 1265-1270.  doi: 10.1016/j.jmaa.2008.01.017.

[23]

A. Mielke and F. Theil, On rate-independent hysteresis models, NoDEA. Nonlinear Differential Equations Appl., 11 (2004), 151-189.  doi: 10.1007/s00030-003-1052-7.

[24]

A. Mielke and T. Roubíček, Rate-Independent Systems. Theory and Application, Applied Mathematical Sciences, 193. Springer, New York, 2015.

[25]

B. PollardV. Fedonyuk and P. Tallapragada, Swimming on limit cycles with nonholonomic constraints, Nonlinear Dyn., 97 (2019), 2453-2468.  doi: 10.1007/s11071-019-05141-z.

[26]

A. A. Tolstonogov, Polyhedral set-valued maps: Properties and applications, Sibirsk. Mat. Zh., 61 (2020), 428-452.  doi: 10.33048/smzh.2020.61.216.

Figure 1.  The model of soft crawler
Figure 2.  The orbit (red) of a solution $ z(t) $ of counterexample 5.2, converging only asymptotically to a constant solution $ \bar z $. The set $ C(t) $ is periodically sliding vertically. Notice that the solution will stop for progressively longer intervals at the edges of the orbit. The set $ \mathcal{Z} $ of periodic solutions is the set of constant functions with value in the light-gray triangle
Figure 3.  The orbit (red) of a solution $ z(t) $ of counterexample 5.3, converging only asymptotically to a periodic solution
[1]

Francesco Fassò, Simone Passarella, Marta Zoppello. Control of locomotion systems and dynamics in relative periodic orbits. Journal of Geometric Mechanics, 2020, 12 (3) : 395-420. doi: 10.3934/jgm.2020022

[2]

Alexander Tolstonogov. BV solutions of a convex sweeping process with a composed perturbation. Evolution Equations and Control Theory, 2022, 11 (2) : 537-557. doi: 10.3934/eect.2021012

[3]

Qiang Li, Mei Wei. Existence and asymptotic stability of periodic solutions for neutral evolution equations with delay. Evolution Equations and Control Theory, 2020, 9 (3) : 753-772. doi: 10.3934/eect.2020032

[4]

Frédéric Mazenc, Michael Malisoff, Patrick D. Leenheer. On the stability of periodic solutions in the perturbed chemostat. Mathematical Biosciences & Engineering, 2007, 4 (2) : 319-338. doi: 10.3934/mbe.2007.4.319

[5]

Jifeng Chu, Meirong Zhang. Rotation numbers and Lyapunov stability of elliptic periodic solutions. Discrete and Continuous Dynamical Systems, 2008, 21 (4) : 1071-1094. doi: 10.3934/dcds.2008.21.1071

[6]

Maria Carvalho, Alexander Lohse, Alexandre A. P. Rodrigues. Moduli of stability for heteroclinic cycles of periodic solutions. Discrete and Continuous Dynamical Systems, 2019, 39 (11) : 6541-6564. doi: 10.3934/dcds.2019284

[7]

Rafael Ortega. Stability and index of periodic solutions of a nonlinear telegraph equation. Communications on Pure and Applied Analysis, 2005, 4 (4) : 823-837. doi: 10.3934/cpaa.2005.4.823

[8]

Jifeng Chu, Zaitao Liang, Fangfang Liao, Shiping Lu. Existence and stability of periodic solutions for relativistic singular equations. Communications on Pure and Applied Analysis, 2017, 16 (2) : 591-609. doi: 10.3934/cpaa.2017029

[9]

Anatoli F. Ivanov, Sergei Trofimchuk. Periodic solutions and their stability of a differential-difference equation. Conference Publications, 2009, 2009 (Special) : 385-393. doi: 10.3934/proc.2009.2009.385

[10]

Carlos García-Azpeitia. Relative periodic solutions of the $ n $-vortex problem on the sphere. Journal of Geometric Mechanics, 2019, 11 (3) : 427-438. doi: 10.3934/jgm.2019021

[11]

Miguel V. S. Frasson, Patricia H. Tacuri. Asymptotic behaviour of solutions to linear neutral delay differential equations with periodic coefficients. Communications on Pure and Applied Analysis, 2014, 13 (3) : 1105-1117. doi: 10.3934/cpaa.2014.13.1105

[12]

Jifeng Chu, Pedro J. Torres, Feng Wang. Radial stability of periodic solutions of the Gylden-Meshcherskii-type problem. Discrete and Continuous Dynamical Systems, 2015, 35 (5) : 1921-1932. doi: 10.3934/dcds.2015.35.1921

[13]

Hongbin Chen, Yi Li. Existence, uniqueness, and stability of periodic solutions of an equation of duffing type. Discrete and Continuous Dynamical Systems, 2007, 18 (4) : 793-807. doi: 10.3934/dcds.2007.18.793

[14]

Yi Guan, Michal Fečkan, Jinrong Wang. Periodic solutions and Hyers-Ulam stability of atmospheric Ekman flows. Discrete and Continuous Dynamical Systems, 2021, 41 (3) : 1157-1176. doi: 10.3934/dcds.2020313

[15]

M.I. Gil’. Existence and stability of periodic solutions of semilinear neutral type systems. Discrete and Continuous Dynamical Systems, 2001, 7 (4) : 809-820. doi: 10.3934/dcds.2001.7.809

[16]

Yoshihiro Hamaya. Stability properties and existence of almost periodic solutions of volterra difference equations. Conference Publications, 2009, 2009 (Special) : 315-321. doi: 10.3934/proc.2009.2009.315

[17]

Fabrício Cristófani, Ademir Pastor. Nonlinear stability of periodic-wave solutions for systems of dispersive equations. Communications on Pure and Applied Analysis, 2020, 19 (10) : 5015-5032. doi: 10.3934/cpaa.2020225

[18]

Lakmi Niwanthi Wadippuli, Ivan Gudoshnikov, Oleg Makarenkov. Global asymptotic stability of nonconvex sweeping processes. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 1129-1139. doi: 10.3934/dcdsb.2019212

[19]

Guo Lin, Shuxia Pan. Periodic traveling wave solutions of periodic integrodifference systems. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 3005-3031. doi: 10.3934/dcdsb.2020049

[20]

José Luis Bravo, Manuel Fernández, Antonio Tineo. Periodic solutions of a periodic scalar piecewise ode. Communications on Pure and Applied Analysis, 2007, 6 (1) : 213-228. doi: 10.3934/cpaa.2007.6.213

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (231)
  • HTML views (196)
  • Cited by (0)

Other articles
by authors

[Back to Top]